Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 280, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2022, 5:55 PM CDT for Plymouth County, Sioux County, Iowa. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2022, 5:55 PM CDT (22:55 UTC)
- Expired
- Aug 18, 2022, 6:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:56 PM CDT | HAIL 1 | Brunsville, IA | MOSTLY NICKEL, BUT A FEW QUARTER SIZE HAILSTONES. |
| Aug 18, 5:58 PM CDT | HAIL 1.25 | 1 S Brunsville, IA | REPORT FROM MPING: HALF DOLLAR (1.25 IN.). |
| Aug 18, 6:40 PM CDT | HAIL 1 | 2 Nne Struble, IA | SOCIAL MEDIA REPORT OF QUARTER SIZED HAIL AROUND 6:40 PM. TIMES OUT USING RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174
WUUS53 KFSD 182255
SVRFSD
IAC149-167-182330-
/O.NEW.KFSD.SV.W.0280.220818T2255Z-220818T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
555 PM CDT Thu Aug 18 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southern Sioux County in northwestern Iowa...
Northeastern Plymouth County in northwestern Iowa...
* Until 630 PM CDT.
* At 555 PM CDT, a severe thunderstorm was located over Craig, or 8
miles northwest of Le Mars, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Merrill around 600 PM CDT.
Struble around 610 PM CDT.
Maurice around 615 PM CDT.
Le Mars around 620 PM CDT.
Remsen around 630 PM CDT.
Other locations impacted by this severe thunderstorm include
Brunsville and Oyens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4270 9641 4301 9642 4296 9593 4267 9596
TIME...MOT...LOC 2255Z 270DEG 19KT 4285 9631
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SG1 follow-up statement
186
WWUS53 KFSD 182316
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
616 PM CDT Thu Aug 18 2022
IAC149-167-182330-
/O.CON.KFSD.SV.W.0280.000000T0000Z-220818T2330Z/
Sioux IA-Plymouth IA-
616 PM CDT Thu Aug 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTH CENTRAL SIOUX AND NORTHEASTERN PLYMOUTH COUNTIES...
At 616 PM CDT, a severe thunderstorm was located near Struble, or
near Le Mars, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Remsen around 645 PM CDT.
Other locations impacted by this severe thunderstorm include Oyens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4269 9621 4293 9626 4290 9594 4267 9596
TIME...MOT...LOC 2316Z 270DEG 19KT 4285 9615
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:46 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 18, 2:46 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 246 PM CDT Thu Aug 18 2022 .SHORT TERM...(This Evening through Friday) Issued at 245 PM CDT Thu Aug 18 2022 A moderately strong jet max will dive south late this afternoon and evening helping bring a chance for showers and thunderstorms to the area. Early afternoon satellite shows what may be the mid level wave dropping south towards De Smet and Brookings with the surface cool front accelerating a little more quickly than expected towards I-29. Went ahead and decreased the chances for thunderstorms west of I-29 and especially near and west of the James River. The focus of this convection should be diurnal heating and frontal forcing which means the best time will be from about 5 pm to 9 pm today. Overall instability this evening is moderate, CAPE about 1500 J/kg, with the EML running about 7 to 7.5 degrees C. However the shear is pretty minimal so any severe threat should be very isolated with what will more than likely be some pulsy updrafts that collapse on themselves fairly quickly. While locally heavy rain will be possible the storms should not train and are not expected to move overly slow so not anticipating any flash flooding threat. PWAT values also about 1.25- 1.3 inches so not excessively high either. After this evening we may see a lull in showery activity until mid to late morning on Friday as the main upper level low drops south. The models are in good agreement in expanding the showery activity from north to south late Friday morning into the evening. Once again, heavy rain is not expected, but some locally higher amounts around an inch or inch and a half are possible. Overall, should be a cloudy and wet day Friday. Highs mainly upper 60s to mid 70s. .LONG TERM...(Friday Night through Thursday) Issued at 245 PM CDT Thu Aug 18 2022 The upper level low slowly shifts southeast on Saturday. Some residual showers will be possible, mainly in the morning. Otherwise gradual clearing and a north wind will keep temperatures a bit cooler, with highs mainly in the mid to upper 70s. Sunday into Thursday should be a quiet period of weather as a broad upper level ridge builds to the west and the area remains in a mild and dry flow regime. Overall highs will be in the 70s to lower 80s on Sunday, then mainly in the 80s Monday through Thursday. Lows should generally be from 55 to 65. The chances for rainfall will be small, but by Thursday there are some hints of some energy that could bring rainfall. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1209 PM CDT Thu Aug 18 2022 Showers and thunderstorms will be possible later this afternoon into the evening. A few of these storms may be strong to severe, although that threat should remain isolated. The best chance for the stronger storms will be near I-29 and into northwest IA and southwest MN. There will be the potential for some MVFR and IFR ceilings late tonight into Friday, but confidence is marginal. Additional showers and isolated thunderstorms are again expected on Friday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous weather outlook, Aug 18, 3:09 AM CDT, 14 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 309 AM CDT Thu Aug 18 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-190815- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 309 AM CDT Thu Aug 18 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop this afternoon and evening. Though most storms should remain below severe limits, isolated stronger storms may produce wind gusts of 55 to 65 mph or hail to the size of quarters. At this time, the favored area for stronger storms looks occur along and east of the James River to just east of the I-29 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 18, 3:30 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 2 NNW MARSHALL 44.48N 95.80W
08/18/2022 M1.00 INCH LYON MN EMERGENCY MNGR
&&
JCLocal storm report, Aug 18, 3:33 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 2 NE MARSHALL 44.47N 95.76W
08/18/2022 M1.50 INCH LYON MN PUBLIC
&&
JCLocal storm report, Aug 18, 4:27 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG 5 ENE MARSHALL 44.48N 95.71W
08/18/2022 LYON MN TRAINED SPOTTER
SEVERAL 3 TO 4 INCH BRANCHES DOWN. 5 ACRES
OF BEANS DAMAGED.
&&
JCLocal storm report, Aug 18, 5:51 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL BRUNSVILLE 42.81N 96.27W
08/18/2022 M0.88 INCH PLYMOUTH IA TRAINED SPOTTER
DIME TO NICKEL HAIL.
&&
JCLocal storm report, Aug 18, 5:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 8 SSW ROCK VALLEY 43.10N 96.36W
08/18/2022 M1.75 INCH SIOUX IA PUBLIC
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:32 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 43 min |
| Aug 18, 6:09 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 51 min |
| Aug 18, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 45 min |
| Aug 18, 6:23 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 52 min |
| Aug 18, 6:45 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, Osceola | 45 min |
| Aug 18, 6:52 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 38 min |
| Aug 18, 6:56 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.